Alert archive / Colorado / Tornado Warnings in 2023

Tornado Warning 53, NWS Denver/Boulder, CO

June 26, 2023Logan County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jun 26, 2023, 9:15 PM MDT for Logan County, Colorado. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2023, 9:15 PM MDT (03:15 UTC)
Expired
Jun 26, 2023, 9:45 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 154 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 9:48 PM MDTHAIL 0.8810 Nw Twin Buttes, CO
Jun 26, 9:48 PM MDTHAIL 0.8810 Nw Twin Buttes, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 8:18 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
2093 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WFUS55 KBOU 270315
TORBOU
COC075-270345-
/O.NEW.KBOU.TO.W.0053.230627T0315Z-230627T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
915 PM MDT Mon Jun 26 2023

The National Weather Service in Denver Colorado has issued a

* Tornado Warning for...
  Northeastern Logan County in northeastern Colorado...

* Until 945 PM MDT.
    
* At 915 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles northwest of Peetz, or 15 miles southwest of
  Sidney, moving southeast at 25 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Peetz around 925 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Denver Colorado.

&&

LAT...LON 4100 10285 4086 10285 4087 10311 4100 10330
TIME...MOT...LOC 0315Z 293DEG 25KT 4099 10319 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

COOPER
2 follow-up statements
057 
WWUS55 KBOU 270334
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
934 PM MDT Mon Jun 26 2023

COC075-270345-
/O.CON.KBOU.TO.W.0053.000000T0000Z-230627T0345Z/
Logan CO-
934 PM MDT Mon Jun 26 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR
NORTHEASTERN LOGAN COUNTY...
    
At 932 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Peetz, or 13 miles south of Sidney, moving east at
25 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Logan County just east of Peetz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4100 10285 4086 10285 4087 10310 4100 10318
TIME...MOT...LOC 0332Z 291DEG 24KT 4095 10306 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

COOPER
706 
WWUS55 KBOU 270343
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
943 PM MDT Mon Jun 26 2023

COC075-270352-
/O.EXP.KBOU.TO.W.0053.000000T0000Z-230627T0345Z/
Logan CO-
943 PM MDT Mon Jun 26 2023

...THE TORNADO WARNING FOR NORTHEASTERN LOGAN COUNTY WILL EXPIRE AT
945 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Colorado.

Additional warnings will be issued if the storm reintensifies.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Denver Colorado.

LAT...LON 4100 10285 4086 10285 4087 10310 4100 10318
TIME...MOT...LOC 0342Z 293DEG 25KT 4093 10299 

$$

COOPER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 26, 8:26 PM MDT, 49 minutes earlier.

Area forecast discussion, Jun 26, 8:26 PM MDT, 49 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
826 PM MDT Mon Jun 26 2023

.UPDATE...
Issued at 822 PM MDT Mon Jun 26 2023

A severe thunderstorm east of Pine Bluff continues to track closer
to the CO border. SPC has issued a Severe Thunderstorm Watch which
includes Logan, Segwick and Phillps counties until midnight MDT.
Main threats are large hail up to 2 inches and wind gusts to 70
mph. An isolated tornado is also possible.

UPDATE Issued at 710 PM MDT Mon Jun 26 2023

Isolated showers/thunderstorms have develop over the Palmer Divide
south of Denver so I add some isolated coverage across Elbert and
northern Lincoln County this evening. Elsewhere will be fairly
quiet but will need to watch a severe thunderstorm north of Pine
Bluffs, NE. The models hint of this possibly clipping Sedgwick
County around 10 pm. Outside of some minor adjustment to those
areas, the rest of the grids look good. We fell short of the 90
degree mark this afternoon with a high of 86 for Denver. Another
chance awaits on Tuesday, but that will be close too.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 240 PM MDT Mon Jun 26 2023

Day cloud phase satellite shows a sunny picture this afternoon with
minimal cloud cover over the region. A patch of cumulus has
developed across the northeast portion of the plains. These are the
areas that display a less capped environment on the SPC
mesoanalysis. Moisture is still evident with dewpoints in the 60s
across the east plains. The mountains and urban corridor will still
likely remain on the dry side this evening. With the more favorable
environment, can't rule out a storm over the east plains this
evening which may present the potential to be strong to severe. It's
not looking to be a widespread, high probability scenario.

For Tuesday, the ridge remains aloft with continued warming aloft
and less moisture. A 500mb jet remains aloft and model soundings are
supportive of ample mixing to the surface (up to 500mb in some proxy
soundings), transporting the enhanced winds down to the surface in
the afternoon. There is a little uncertainty in how strong the gusts
get and this has to do with a few factors. One is cloud cover as
some models show some mid-level moisture. This could damper the
overall mixing. Next is that a handful of higher-res models and also
the NAM project a weak front moving through late afternoon/early eve
which could also impact potential for deep mixing. Another cluster
of guidance is set on the full mixing scenario such as the HRRR and
even the HREF means stick to this as well. As a result, bumped
winds/gusts down a little bit and settled for potential for 25-30
mph gusts in the urban corridor. For precip. potential, there will
be some instability out on the east plains and some residual
moisture resulting in low PoPs in the afternoon/early evening. Highs
will make another attempt at hitting 90 Tuesday, but if mid-level
clouds form, it may prevent this. Regardless of the details, expect
a decently hot, breezy, dry day across northeast Colorado.

.LONG TERM...(Tuesday night through Monday)
Issued at 240 PM MDT Mon Jun 26 2023

Colorado will be between a trough over the Pacific Northwest and
ridge to the south and southeast. There will be southwesterly flow
aloft with warm and dry weather through about mid week. The
trough should advance in the latter part of the week, as more of a
shortwave, bringing lift and better moisture which should result
in greater coverage and intensity of precipitation. It is an
overall familiar synoptic setup for the long term forecast period,
but lacking the anomalous moisture of recent weeks.

Expect a cooling trend through the week supported by a couple
weak, cool fronts, probably passing late Tuesday or early
Wednesday and Thursday. Fog and low clouds are possible Thursday
morning behind the front. The cooling trend will probably break
sometime over the weekend, then temperatures to warm back up
through the rest of the period.

This weekend, flow aloft will turn northwesterly behind the
passing shortwave, which would normally favor us a more active
weather pattern were we to retain moisture for it. However, there
looks to be more dry air aloft with will likely suppress
convection significantly. Ensemble forecast systems, such as the
WPC cluster analysis, suggest low confidence in the finer forecast
details for the late weekend and early next week, as solutions
differ on the placement and intensity of the next synoptic wave.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 710 PM MDT Mon Jun 26 2023

VFR tonight, with southeast winds (8-12 kts) transitioning to
drainage this evening. VFR Tuesday, lighter southwest winds in the
morning will transition to gusty west/northwest winds by the
afternoon, with gusts to 30 kts after 19z.

&&

.FIRE WEATHER...
Issued at 240 PM MDT Mon Jun 26 2023

Elevated to critical fire weather conditions likely Tuesday across
the high country, foothills, and western I-25 corridor. Ample
mixing will promote breezy conditions at the surface paired with
RH less than 15 percent in the mentioned areas. Despite weather
conditions reaching Red Flag criteria in many spots, fuels remain
non-critical due to recent rainfall. This will reduce fire
weather concerns and therefore won't result in headlines.

Elevated to critical fire weather conditions likely to persist
across the high country and parts of the adjacent and southern
plains Tuesday evening and Wednesday afternoon and evening.
Afternoon minimum humidity 10 to 15 percent will be coincident
with gusts to around 30 mph in many areas. However, fuels are
still wet and non-critical across northeast Colorado, and this
mitigates fire weather concerns. In recent days, and few wildfires
which started failed to spread, and this increases confidence.

&&

.HYDROLOGY...
Issued at 240 PM MDT Mon Jun 26 2023

Dry conditions expect across the burn areas Tuesday, resulting in
no threat for flash flooding across the burn areas. Some
rivers/creeks continue to run high across the plains, but are
forecast to trend below action stage in the next day or two.

There may be a limited threat of burn area flash flooding,
particularly to Cameron Peak, in the latter half of the week and
weekend. Through about mid week, any showers should be
significantly moisture limited.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Cooper
SHORT TERM...Mensch
LONG TERM...EJD
AVIATION...Cooper
FIRE WEATHER...EJD/Mensch
HYDROLOGY...EJD/Mensch
Hazardous weather outlook, Jun 26, 10:20 AM MDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1020 AM MDT Mon Jun 26 2023

COZ030>051-271630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1020 AM MDT Mon Jun 26 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Elevated fire weather conditions will continue across the high
country today due to dry and breezy conditions. Rivers and creeks
will continue to run high across the plains due to previous
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Warm and dry weather will continue through the middle of the week,
with a few afternoon storms possible across the northeastern
plains each day. Elevated fire weather conditions are also
expected across the high country through at least the middle of
the week. Some increase in thunderstorm activity east of the Front
Range is expected Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:55 PM MDTSevere Thunderstorm WarningBOULogan50 min
Jun 26, 10:56 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULogan, Sedgwick64 min
Jun 26, 11:41 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUPhillips, Sedgwick34 min

Nearby

Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.